Methemoglobinemia – A review and recommendation for management – Acute methemoglobinemia with hemolytic anemia following suicidal use of aniline based substance


Methemoglobinemia – A review and recommendation for management – Acute methemoglobinemia with hemolytic anemia following suicidal use of aniline based substance


Jakub Nożewski MD1*, Maria Klopocka Prof1, Klara Nicpon-Nozewska PhD2, Jakub Konieczny MD2

1Faculty of Health Sciences, Nicolaus Copernicus University, Emergency Department, Torun, Poland.
2Faculty of Health Science, Department and Clinic of Geriatrics, Nicolaus Copernicus University, Torun, Poland.


International-Journal-of-Case-Reports-2d code

Methemoglobinemia is a rare disease classification related with congenital or acquired (usually iatrogenic) hemoglobin oxygenation disorder. Despite the fact that number of potentially methemoglobin forming agents is very long, methemoglobinemia is still a case-report of patients admitting to the Emergency Departments. The patient was brought after consuming resin hardener for suicidal purposes from the Center of lower reference to the hospital Emergency Department with suspected burns of the gastrointestinal tract. The patient presented cyanosis, dyspnoea and brown-colored urine on admission.


Keywords: Methemoglobinemia; management


Free Full-text PDF


How to cite this article:

Jakub Nożewski, Maria Klopocka , Klara Nicpon-Nozewska, Jakub Konieczny. Methemoglobinemia – A review and recommendation for management – Acute methemoglobinemia with hemolytic anemia following suicidal use of aniline based substance. International Journal of Case Reports, 2020; 4:166. DOI: 10.28933/ijcr-2020-10-0605


References:

1. Rehman HU. Methemoglobinemia. West J Med 2001;175:193-6
2. Wright RO, Lewander WJ, Woolf AD. Methemo-globinemia: etiology, pharmacology, and clinical management. Ann Emerg Med. 1999;34:646-56
3. Chung NY, Batra R, Itzkevitch M, Boruchow D,Baldauf M. Severe methemoglobinemia linked to gel-type topical benzocaine use: a case report. J Emerg Med 2010 Jun;38(5):601-6
4. Al-Lawati A, Murch N. Acquired methemoglobi-naemia. Sultan Qaboos Uiv Med J 2012 May;12(2):237-41
5. Wolak E, Byerly FL, Mason T, Cairns BA. Me-themoglobinemia in critically ill burned patients. Am J Crit Care 2005 Mar;14(2):104-8
6. Paczek A, Wawrzynska L, Mendek-Czajkowska E, Kober J, Torbicki A. Acquired methemoglo-binemia – case report. Pneumonol Alergol Pol 2010;78(2):153-8
7. McKinney CD, Postiglione KF, Herold DA. Ben-zocaine-adultered street cocaine in association with methemoglobinemia, Clin Chem 1992;38 (4):596-7
8. Saxena H, Prakash SaxenaA.Acute methaemo-globinemia due to ingestion ofnitrobenzene (paint solvent). Indian J Anaesth 2010 Mar;54 (2):160-2
9. Aykut C. Anil E. Severe methoglobinemia due to nitrite intoxication in a child who was misdiag-nosed with sepsis. J Pediatr Emerg Intensive Care Med 2016:3:155-8.
10. Harvey JW, Keitt AS. Studies of the efficacy and potential hazards of methylene blue therapy in aniline-induced methaemoglobinaemia. Br J Haematol. 1983;54:29-41
11. Smith R, Olson M. Drug induced methemoglo-binemia. Semin. Hematol. 1973;10:253-67
12. Lubash G, Philips R, Shields J. Acute aniline poisoning treated by hemodialysis. Arch Intern. Med 1964;144:530-532
13. Forsyth RJ, Moulden A. Methemoglobinemia after ingestion of amyl nitrite. Arch Dis Child 1991 Jan;66(1):152
14. Singh R, Vinayagam S, Vajifdar H. Methemoglobinemia as a result of accidental lacquer thinner poisoning. Indian J Crit Care Med 2012 Jan;16 (1):44-7